Alert archive / Georgia / Tornado Warnings in 2009

Tornado Warning 3, NWS Tallahassee, FL

February 19, 2009Decatur County, Georgia

NWS Tallahassee, FL issued this tornado warning at Feb 19, 2009, 12:22 AM EST for Decatur County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2009, 12:22 AM EST (05:22 UTC)
Expired
Feb 19, 2009, 12:45 AM EST
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 10:14 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 190522
TORTAE
GAC087-190545-
/O.NEW.KTAE.TO.W.0003.090219T0522Z-090219T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 AM EST THU FEB 19 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL DECATUR COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF BAINBRIDGE...

* UNTIL 1245 AM EST

* AT 1216 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 10 MILES SOUTHWEST OF BAINBRIDGE...MOVING EAST  
  AT 60 MPH.

* THE TORNADO WILL BE NEAR...
  BIG SLOUGH BOAT LANDING BY 1230 AM EST...
  CLIMAX AND 6 MILES SOUTH OF SURF BY 1235 AM EST...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST
THURSDAY MORNING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND
SOUTHWESTERN GEORGIA.

LAT...LON 3101 8437 3082 8438 3079 8475 3087 8477
TIME...MOT...LOC 0521Z 261DEG 52KT 3086 8466

$$

38-GODSEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Feb 18, 9:10 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 18, 9:10 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST WED FEB 18 2009

...SEVERE WEATHER OUTBREAK STILL POSSIBLE TONIGHT...

.DISCUSSION...STRONG SW SFC FLOW IS STILL EVIDENT ACROSS THE CWA
THIS EVENING OUT AHEAD OF THE DEVELOPING SHORTWAVE AND APPROACHING
COLD FRONT FROM THE NW. THIS INCREASINGLY MOIST FLOW IS ADVECTING IN
DEWPOINTS IN THE MID 60S...NORTHWARD INTO MUCH OF THE FL PANHANDLE
...SOUTHEAST ALABAMA...AND WESTERN SECTIONS OF SOUTHWEST GEORGIA...
WHICH SHOULD GRADUALLY SPREAD EASTWARD DURING THE NEXT SEVERAL
HOURS. FURTHER TO THE NORTH AND WEST...SCT SUPERCELLULAR TSTMS WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CONTINUE TO
DEVELOP...BUT MUCH OF THESE ARE STILL TRAVERSING EASTWARD JUST TO
THE N CWA THUS FAR...BUT IT MAY NOT BE TOO MUCH LONGER BEFORE SOME
THESE STRONGER CELLS BEGIN IMPACTING OUR REGION. HOWEVER...STILL
EXPECT THE GREATEST TORNADIC THREAT WILL BE ACROSS AREAS TO THE N OF
THE FL BORDER OVERNIGHT...AS AN INCREASED DAMAGING STRAIGHT LINE
WIND GUST THREAT (WITH SOME LARGE HAIL STILL POSSIBLE) DEVELOPS OVER
THE FLORIDA PANHANDLE AND BIG BEND AS A MORE LINEAR SQUALL LINE
FEATURE FORMS JUST IN ADVANCE OF THE COLD FRONT ITSELF. IN FACT...A
NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AT THE WESTERN
BORDER OF OUR CWA...AND WOULD NOT BE SURPRISED IF SUBSEQUENT WATCHES
FOR THE CWA ARE OF THE SEVERE VARIETY. NEVERTHELESS...ALL INTERESTS
ARE URGED TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR ANY LATER WATCHES AND WARNINGS.

OVER THE COASTAL WATERS...WEVE SEEN A TEMPORARY SLIGHT DROP IN
WINDS AND SEAS TO LEVELS JUST BELOW SCA CRITERIA DURING THE PAST
COUPLE OF HOURS...BUT EXPECT THAT THIS WILL BE VERY BRIEF...WITH
WINDS QUICKLY RAMPING BACK UP AGAIN...SO WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE UPDATED FCST TONIGHT.

&&

.AVIATION...MVFR CIGS WILL PREVAIL THROUGH MUCH OF THE NIGHT WITH
BRIEF PERIODS OF IFR IN THUNDERSTORMS. BEST CHANCE FOR STORMS WILL
BE BETWEEN 04-08Z AT DHN AND 07-11Z AT VLD. THE REMAINING TERMINALS
WILL BE IMPACTED MAINLY BETWEEN 06-10Z. AFTER THE FRONT SWEEPS
THROUGH...SKIES WILL CLEAR RAPIDLY...DURING THE PRE-DAWN HOURS AT
DHN AND PFN...AROUND SUNRISE AT ABY AND TLH AND A BIT AFTER AT VLD.
GUSTY NW WINDS WILL BE THE PRIMARY THREAT TO THE TERMINALS DURING
THE DAYLIGHT HOURS WITH FREQUENT GUSTS OVER 20 KT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES ALL ZONES.

GA...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES.

FL...FIRE WEATHER WATCH THURSDAY AFTERNOON ALL ZONES.

     FIRE WEATHER WATCH FRIDAY AFTERNOON ALL ZONES.

     HIGH SURF ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: BAY...COASTAL WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY ALL LEGS.

&&

GOULD/MROCZKA
Hazardous weather outlook, Feb 18, 8:11 PM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EST WED FEB 18 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
811 PM EST WED FEB 18 2009 /711 PM CST WED FEB 18 2009/

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
PANHANDLE AND BIG BEND UNDER A SLIGHT RISK FOR SEVERE STORMS
DURING THE OVERNIGHT HOURS.

MOISTURE OFF THE GULF OF MEXICO RETURNED NORTHWARD TODAY ACROSS
THE REGION. THIS MOISTENING ATMOSPHERE IS ALSO BECOMING
INCREASINGLY UNSTABLE. WITH VERY FAVORABLE WIND PROFILES...THE
FORECAST AREA IS BEING PRIMED FOR SEVERE WEATHER. INITIALLY
DISCRETE SUPERCELL THUNDERSTORMS HAVE REMAINED GENERALLY NORTH OF
THE AREA. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP INTO A MORE
LINEAR MODE...IN OTHER WORDS A SQUALL LINE OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE PRIMARY THREAT WILL SHIFT TO DAMAGING
STRAIGHT LINE WINDS...BUT ANY STORMS THAT DEVELOP OUT AHEAD OF
THIS LINE COULD BE TORNADIC SUPERCELLS. THE SEVERE WEATHER THREAT
WILL END FROM NORTHWEST TO SOUTHEAST BEFORE SUNRISE.

STRONG ONSHORE FLOW AHEAD OF THE FRONT HAS PROMPTED THE ISSUANCE
OF A SMALL CRAFT ADVISORY. ALSO...THE STRONG ONSHORE FLOW WILL
LEAD TO BUILDING SURF ALONG THE PANHANDLE BEACHES...ESPECIALLY
WALTON AND BAY COUNTIES. BREAKERS OF UP TO 6 FEET WITH RESIDUAL
SWELLS OF 2 TO 4 FEET EARLY THURSDAY MORNING WILL PRODUCE
DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION...
ESPECIALLY AT HIGH TIDE. THERE IS A HIGH RISK FOR RIP CURRENTS
AND A HIGH SURF ADVISORY IN IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SKIES WILL CLEAR OUT ON THURSDAY IN THE WAKE OF THE FRONT. A LIGHT
FREEZE IS POSSIBLE LATE THURSDAY NIGHT...ESPECIALLY NORTH OF THE
FLORIDA BORDER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHERN
GEORGIA. HIGH PRESSURE THEN SETTLES OVERHEAD FRIDAY NIGHT
PROVIDING A GOOD RADIATIONAL COOLING SETUP...AND A MORE WIDESPREAD
LIGHT FREEZE AWAY FROM THE IMMEDIATE COAST. A VERY DRY AIRMASS
WILL FAVOR THE SPREAD OF WILDFIRES...SHOULD ANY OCCUR...THURSDAY
AND FRIDAY. ANOTHER FRONT WILL DELIVER A SHOT OF COLD AND DRY AIR
FOR THE END OF THE WEEKEND WITH A LIGHT FREEZE AGAIN POSSIBLE
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS ALREADY BEEN ACTIVATED AND WILL REMAIN IN PLACE
THROUGH THE OVERNIGHT HOURS. SPOTTERS...PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Feb 18, 11:23 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EST WED FEB 18 2009

ALZ069-190515-
HOUSTON-
1023 PM CST WED FEB 18 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN
HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1115 PM CST

AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF COTTONWOOD...MOVING EAST AT 55
MPH.

WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Local storm report, Feb 19, 12:08 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1208 AM EST THU FEB 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 SE DARLINGTON         30.92N 86.03W
02/18/2009  M2.75 INCH       WALTON             FL   TRAINED SPOTTER

            BASEBALL SIZED HAIL REPORTED BETWEEN GLENDALE AND
            DARLINGTON.

1045 PM     TSTM WND DMG     2 SE DARLINGTON         30.92N 86.03W
02/18/2009                   WALTON             FL   TRAINED SPOTTER

            MANY LARGE TREES FELLED BY 75-80 MPH WIND GUSTS BEWTEEN
            GLENDALE AND DARLINGTON.

&&

GOULD
Special weather statement, Feb 19, 12:16 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1216 AM EST THU FEB 19 2009

GAZ146-157>159-190615-
BROOKS-COLQUITT-GRADY-THOMAS-
1216 AM EST THU FEB 19 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
BROOKS...COLQUITT...GRADY AND THOMAS COUNTIES IN SOUTH GEORGIA...

* UNTIL 115 AM EST

AT 1215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIGHAM...OR 5 MILES WEST OF CAIRO...MOVING
EAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  THOMASVILLE BY 1235 AM EST.
  5 MILES NORTH OF BOSTON BY 1245 AM EST.

PEOPLE IN GRADY...SOUTHERN COLQUITT...THOMAS AND WESTERN BROOKS
COUNTIES...INCLUDING THE CITIES OF WHIGHAM...CAIRO...THOMASVILLE AND
BOSTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 11:45 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole45 min
Feb 18, 11:50 PM ESTTornado WarningTAESeminole25 min
Feb 19, 12:31 AM ESTSevere Thunderstorm WarningTAEColquitt, Decatur, Grady, Thomas44 min
Feb 19, 12:40 AM ESTTornado WarningTAEGrady35 min
Feb 19, 12:56 AM ESTTornado WarningTAEGrady, Thomas49 min
Feb 19, 1:20 AM ESTTornado WarningTAEBrooks40 min
Feb 19, 1:49 AM ESTTornado WarningTAELanier, Lowndes41 min
Feb 19, 2:07 AM ESTLake Wind AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more16 hr
Feb 19, 2:19 AM ESTTornado WarningTAELanier, Lowndes26 min
Feb 19, 9:08 AM ESTRed Flag WarningTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more34 hr
Feb 19, 2:49 PM ESTFire Weather WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more38 hr

Nearby

Tornado Warnings in Georgia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.